Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2005, 3:57 AM CDT for Day County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 3:57 AM CDT (08:57 UTC)
- Expired
- Aug 3, 2005, 4:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Day County, SD
The radar
The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2482 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 030858 SVRABR SDC037-030930- /O.NEW.KABR.SV.W.0166.050803T0857Z-050803T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 357 AM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 430 AM CDT * AT 357 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF WAUBAY..MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUBAY AROUND 410 AM CDT THE PUBLIC REPORTED 60 TO 70 MPH WINDS 7 MILES SOUTH OF WEBSTER AT 355 AM CDT. THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4529 9763 4516 9747 4516 9724 4544 9724 $$ HINTZ
1 follow-up statement
000 WWUS53 KABR 030925 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 426 AM CDT WED AUG 3 2005 SDC037-030936- /O.EXP.KABR.SV.W.0166.000000T0000Z-050803T0930Z/ DAY SD- 426 AM CDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DAY COUNTY WILL BE ALLOWED TO EXPIRE... AT 423 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4529 9763 4516 9747 4516 9724 4544 9724 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:50 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 3, 3:50 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT WED AUG 3 2005 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FORECAST CHALLENGE IS MEASURABLE TODAY AND THIS EVENING...AND TEMPS ALL THREE DAYS OF SHORT TERM. CURRENTLY HAVE LARGE CONVECTIVE COMPLEX...WITH SEVERE THUNDERSTORM WINDGUSTS EMBEDDED WITHIN...LIFTING ACROSS NORTHEASTERN PORTION OF CWA. THERE IS AN AREA OF CLEARING ACROSS WESTERN CWA AT THIS TIME. HOWEVER...COOLING CLOUD TOPS AND REFLECTIVITIES BEGINNING TO FILL IN ACROSS FAR NW SODAK AND SW NODAK IN ASSOCIATION WITH BETTER SYNOPTIC-SCALE FORCING/ASCENT. COLD FRONT APPEARS TO BE USURPING DOMINANCE OF LEE-SIDE SURFACE LOW PRESSURE TROF THAT HAS BEEN SEATED ACROSS CENTRAL CWA FOR THE PAST SEVERAL HOURS. SFC FRONTAL BOUNDARY ORIENTATION ATTM APPEARS TO BE FROM KFGF TO KJMS TO KD07 TRAILING WESTWARD ACROSS THE BORDERS OF WYOMING AND MONTANA. 00Z MODEL SOLUTIONS WERE COMPARABLE. 00Z UPPER AIR ANALYSIS REVEALED 850HPA COLD FRONT STILL WAY BACK IN MONTANA. HOWEVER...MODELS DO NOT WASTE ANY TIME ADVECTING COLD AIR INTO NORTHERN PLAINS/DAKOTAS BETWEEN 12Z AND 18Z TODAY. UTILIZED NON-TRADITIONAL DIURNAL TREND IN HOURLY T GRIDS TODAY WITH STEADY OR SLOWLY FALLING TEMPERATURES IN THE AFTERNOON IN STRONG CAA. OTHERWISE...MAX/MIN T FORECAST REMAINS RELATIVELY UNCHANGED. HAVE UPPER END OF LIKELIES NOW IN GRIDS TRANSITIONING FROM NW HALF OF CWA DURING THE FIRST HALF OF TODAY PERIOD TO THE SE HALF OF CWA IN THE AFTERNOON. LATEST COUPLE OF HI-RES NAM SOLUTIONS TRENDING TOWARD SOMEWHAT SLOWER SOLUTION PUSHING PRECIPITATION THROUGH CENTRAL/SOUTH CENTRAL SODAK THIS AFTERNOON AND EVENING...SO HAVE EXTENDED PRECIP CHANCE MENTION INTO EVENING HOURS OF TONIGHT PERIOD OVER SW CWA ZONES. OTHERWISE...PRECIP FORECAST REMAINS A DRY ONE THROUGH DAY 3. .LONG TERM...SATURDAY THROUGH TUESDAY SEVERE WEATHER HAS PREVENTED BEING ABLE TO MAKE ANY WHOLESALE CHANGES TO CURRENT EXTENDED FORECAST. BIGGEST CHALLENGE IN THE EXTENDED IS WITH CURRENT PCPN FCST. EXTENDED STARTS OFF WITH S/W TROF PASSING EAST OF CWA DURING DAY SATURDAY. RH PLOTS DONT INDICATE MUCH OF ANYTHING WITH THIS FEATURE. MINOR 7H THETA-E FORCING NOTED EARLY IN DAY ACROSS SERN CWA...BUT NOT ENOUGH TO GET OVERLY EXCITED ABOUT. FOR REST OF WEEKEND...NICE 85H THERMAL RIDGE NOSES INTO AREA WHICH SHOULD ALLOW FOR A SLIGHT WARMING TREND. CURRENT TEMP FCST FOR SUNDAY MAY BE A SKOSH LOW AND WILL REVISIT A BIT LATER THIS MORNING. PCPN WISE...MODELS STILL REMAIN IN A BIT OF DISAGREEMENT. FOR MONDAY...ALL DO AGREE ON SFC LOW SETTING UP SOMEWHERE ACROSS WRN SODAK WITH WARM FRONT LIFTING NORTHWARD THRU DAY. THE GFS/ECMWF PUT WARM FRONT ACROSS NODAK/SODAK BORDER BY 00Z TUESDAY...WITH CANADIAN EVEN FURTHER NORTH. 02/18Z DGEX IS THE FURTHEST SOUTH. CURRENTLY HAVE 20 POPS BROADBRUSHED ACROSS CWA DURING DAY MONDAY. NOT OVERLY CONVINCED OF CHCS...BUT FOR NOW WILL LEAVE ALONE TO AVOID FLIP-FLOPPING ON FCST. OTW REMAINDER OF FCST STILL LOOKS TO BE DRY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && DORN/HINTZ
Hazardous weather outlook, Aug 2, 5:45 AM CDT, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 545 AM CDT TUE AUG 2 2005 SDZ003>005-009-015-031042- CAMPBELL-CORSON-DEWEY-MCPHERSON-WALWORTH- 545 AM CDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO GROUND LIGHTNING BEING THE PRIMARY HAZARD. OTHERWISE...AN ISOLATED SEVERE THUNDERSTORM MAY DEVELOP LATER THIS EVENING ALONG AND NORTH OF A LINE FROM WHITE HORSE TO MOBRIDGE TO EUREKA WITH LARGE HAIL OR POSSIBLY DAMAGING WIND GUSTS BEING THE PRIMARY WEATHER THREAT. THERE IS A HEAT ADVISORY IN EFFECT TODAY FOR CAMPBELL...WALWORTH AND MCPHERSON COUNTIES FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE HIGH MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT INDEX READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AFTER 7 PM CDT. MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-031042- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-POTTER-ROBERTS- SPINK-STANLEY-SULLY-TRAVERSE- 545 AM CDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO GROUND LIGHTNING BEING THE PRIMARY HAZARD. WITH THE EXCEPTION OF STANLEY AND JONES COUNTIES...THERE IS A HEAT ADVISORY IN EFFECT TODAY FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE HIGH MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT INDEX READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Aug 3, 2:42 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
242 AM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM TSTM WND GST SISSETON 45.66N 97.05W
08/03/2005 61 MPH ROBERTS SD ASOS
&&
DHThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 62 min |
| Aug 3, 1:50 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 40 min |
| Aug 3, 2:18 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 42 min |
| Aug 3, 3:53 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 37 min |
| Aug 3, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.